Toxic Epidermal Necrolysis
Toxic epidermal necrolysis is a rare condition that causes large portions of the epidermis, the skin's outermost layer, to detach from the layers of skin below. A reaction to a medication is the primary cause.
Toxic epidermal necrolysis (TEN) begins with fever, cough, and other nonspecific symptoms, and is soon followed by purplish, bloody-looking lesions on the skin and mucous membranes. These early lesions, typically found on the head, neck, and upper chest, soon merge and blister. Sheets of epidermis then begin to detach from the skin layers below. In time, the entire surface of the skin may be involved, with detachment of 100% of the epidermis.
Causes and symptoms
The main cause of TEN is a severe drug reaction. Some investigators believe there may be additional infectious causes. A severe reaction in transplant patients, called graft-vs.-host disease, can also produce TEN. One study reported more than 100 different drugs as causes of TEN. The drugs most commonly implicated, however, include antibacterial sulfonamides such as sulfadiazine, antibiotics such as aminopenicillins and cephalosporins, and anticonvulsants like phenytoin. TEN is extremely rare. Researchers estimate that there are 0.2 cases per million users of aminopenicillins and 4.5 cases per million users of sulfonamides.
Exactly what leads to detachment of the epidermis remains unclear. People with TEN seem to have difficulty metabolizing the offending drug. Some researchers suggest that certain substances that should be cleared from the body instead get deposited on the outer shell of the epidermis, causing an immune response that leads the body to "reject" the skin.
Diagnosis is made primarily on the appearance and spread of the skin lesions, and on a history that includes introduction of a new medication within the previous one to three weeks. A biopsy of the early lesions will confirm the diagnosis. Physicians will consider other potential diseases that cause similar symptoms before reaching a diagnosis of TEN. One is erythema multiforme, a recurrent skin disorder that produces lesions similar in appearance to TEN. However, this disorder is not caused by a drug reaction and does not lead to sheet-like shedding of the skin. Another disease, Stevens-Johnson syndrome, is a drug-induced skin disease that some experts believe is really a milder form of TEN. Staphylococcal scalded skin syndrome (SSSS) also looks like TEN, but it is caused by a staphylococcal infection. Unlike TEN, which occurs rarely in children, SSSS primarily affects infants, young children, and adults with weakened immune systems.
There is no specific treatment for TEN. Patients are typically treated in an intensive care unit or in a burn unit and receive treatment similar to that given to patients with major burns. With the loss of skin, severe dehydration is a major risk, so health care workers will attempt to replace fluids intravenously. Nutritional supplementation
About 25–30% of patients with TEN die. Elderly patients, those with extensive skin lesions, and those with AIDS have the worst prognosis. Widespread systemic infection (sepsis) is the primary cause of death. Survivors, however, will be completely healed in three to four weeks.
There is no prevention for TEN. No reliable test can indicate that a specific drug may cause TEN in a specific patient. Some researchers believe skin tests of potentially offending drugs may prove useful in the future.
Fitzpatrick, Thomas B., et al. Color Atlas and Synopsis of Clinical Dermatology. New York: McGraw-Hill, 1997.
Helm, Klaus F., and James G. Marks Jr. Atlas of Differential Diagnosis in Dermatology. New York: Churchill Livingstone, 1996.
Revuz, Jean E., and Jean Claude Roujeau. "Advances in Toxic Epidermal Necrolysis." Seminars in Cutaneous Medicine and Surgery 15 (Dec. 1996): 258-266.
Weightman, Warren. "Toxic Epidermal Necrolysis." Australasian Journal of Dermatology 37 (Nov. 1996): 167-177.
American Academy of Dermatology. 930 N. Meacham Road, P.O. Box 4014, Schaumburg, IL 60168-4014. (847) 330-0230. <http://www.aad.org>.
Richard H. Camer
Epidermis—The outermost layer of the skin.
Staphylococcal scalded skin syndrome—A disease caused by Staphylococcus aureus, in which large sheets of skin may peel away from the body. It most often affects infants, young children, and people with weakened immune systems.
Stevens-Johnson syndrome—A drug-induced skin disease that some experts believe is really a milder form of TEN.